Hail, Watonwan
- When
- July 13, 7:10 AM CST
- Where
- Watonwan County, 6.53 mi SSE of Darfur
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.960, -94.790
Thunderstorms developed after sunrise in far southwest Minnesota, and moved rapidly east-northeast across southern Minnesota, and into west central Wisconsin. It produced occasional large hail, brief severe wind gusts and torrential rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Thunderstorms developed after sunrise in far southwest Minnesota, and moved rapidly east-northeast across southern Minnesota, and into west central Wisconsin. It produced occasional large hail, brief severe wind gusts and torrential rainfall. The largest hail stone was ping pong size, east of St. James. Some structural damage occurred in St. James to a mobile home. A few trees and power lines were also blown down across Le Sueur County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 13, 4:39 AM CST, 2 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 539 AM CDT WED JUL 13 2016 .SHORT TERM...(Today and tonight) Issued at 352 AM CDT Wed Jul 13 2016 Main short term concern is timing/development of morning thunderstorms that are expected along a thin moisture/theta-e gradient across far southern Minnesota. Water Vapor imagery and regional radar indicated that a short wave with elevated showers had developed across northwest Nebraska prior to 3 am. As this short wave and enhanced area of lift moves across southern Minnesota in the next several hours, showers and thunderstorms should develop along this theta-e gradient. Chance pops remain warrant in far southern Minnesota and into west central Wisconsin due to this scenario. However, percentage/coverage could increase if activity becomes more widespread. Otherwise, instability showers/storms will be possible in central Minnesota this afternoon as the main upper low slowly rotates across south central Canada, and focuses isolated activity along a cool front moving southeast. Later tonight a broad area of clouds and scattered showers will slowly move southward across northern and into central Minnesota. .LONG TERM...(Thursday through Tuesday) Issued at 352 AM CDT Wed Jul 13 2016 A fairly busy period lies ahead with scattered showers Thursday and Thursday night, multiple rounds of thunderstorms this weekend and early next week, followed by building heat and humidity. A large upper low departing to the east across southern Canada late tonight will orphan a short wave over the Upper Midwest late tonight which will rotate southeastward across MN and WI Thursday and Thursday night. Showers are likely to accompany this feature, particularly north of I-94. Lapse rates throughout the atmosphere are quite poor and thus instability is minimal. The threat for lightning is too low to continue the mention of thunderstorms. The CWA will be between short waves Friday. A shower or two may linger into the morning hours across WI, otherwise dry weather is a safe bet across the rest of the area. The upper level ridge will remain in place across the southern states through next week. Models are in fairly good agreement with a short wave traversing the northern Plains and Upper Midwest Saturday and Saturday night which will bring the best chances for thunderstorms during the long term. QPF appears too widespread on the GFS with the clusters advertised on the GEM and EC a more likely scenario, although not as far north as the GEM. Will need to watch the heavy rain threat. 500 mb heights will build to 600 dam over the central Plains and expand northward next week. The heat and humidity will begin arriving Monday or Tuesday (pending additional thunderstorm complexes) but likely won't peak until mid to late next week. Intense heat and humidity is beginning to surface in the extended progs, with a heat wave likely across much of the center of the U.S. 850 mb temps of 25-30C+ and thicknesses nearing 590 dam have been lifting into MN on the last several model runs at various times on the GFS and EC. Biggest uncertainties at this range are timing of the ridge arrival and whether any backdoor cold fronts knock the ridge back to the southwest. Highs in the 90s and maybe 100s would be possible, along with dew points well into the 70s. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 535 AM CDT Wed Jul 13 2016 Short term concerns is whether thunderstorms develop and move across far southern Minnesota, affecting KEAU by 16-18z. Otherwise, MVFR ceilings remain possible late tonight across central Minnesota. Will continue VCTS for KEAU by 18z. This will likely be updated with more information as thunderstorms develop after 12z. Enough confidence to introduce MVFR ceilings at both KAXN/KSTC later tonight as low clouds filter southward in advance of a cold front. Winds will shift and become gusty by late morning from the west /west-northwest. KMSP... Confidence is low on VCTS this morning, but high enough to hold onto VCSH as thunderstorms develop south of the Twin Cities. Otherwise, gusty winds will develop and shift to the west- southwest and more west-northwest this afternoon. MVFR ceilings are possible by the end of the taf period, but confidence remains low, so kept with scattered clouds at 2.5k. /OUTLOOK FOR KMSP/ Fri...MVFR possible. SHRA early. Winds NW 5 kts. Sat...VFR. TSRA possible. Winds S 5-10 kts. Sun...VFR. TSRA Possible. Winds SW 5-10 kts becoming NW. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...JLT LONG TERM...BORGHOFF AVIATION...JLT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 359 AM CDT WED JUL 13 2016 MNZ041>045-047>059-061-064>066-073-WIZ014-140900- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-ANOKA-YELLOW MEDICINE-RENVILLE-MCLEOD- REDWOOD-POLK- 359 AM CDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THIS WEEKEND. HEAVY RAINFALL AND SOME SEVERE WEATHER CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. MNZ060-062-063-067>070-074>078-082>085-091>093-WIZ015-016-023>028- 140900- HENNEPIN-RAMSEY-WASHINGTON-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN- NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE- MARTIN-FARIBAULT-FREEBORN-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN- CHIPPEWA-EAU CLAIRE- 359 AM CDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY WITH A SLIGHT RISK OF SEVERE WEATHER SOUTH OF A LINE FROM FAIRMONT TO LADYSMITH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THIS WEEKEND. HEAVY RAINFALL AND SOME SEVERE WEATHER CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY. BORGHOFF
The Minneapolis radar (KMPX), 139 km away, was scanning. The volume nearest the first event began at 13:09 UTC.
5 hail, 4 thunderstorm wind. Local standard time, as filed.
Several large trees and power lines were blown down in the town of St. James. A mobile home was knocked off its foundation near St. James Lake.
Some minor crop damage also occurred with wind driven hail.
Quarter size hail continued as the storm entered Blue Earth County.
A few trees and power lines were blown down across southern Le Sueur County, from north and northeast of Madison Lake to Kilkenny.
A 7 inch diameter tree limb was blown down in Lonsdale.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635534, 635538, 635535, 635536, 635545, 635544, 635537, 647079, 647080.